Peripheral neuropathy, nerve damage and trouble in hands and feet, is sometimes a consequence of chemotherapy. The Taxanes are especially likely to create these symptoms, and many people experience a range of reactions. I remember the first time I heard about it was decades ago when speaking with a young woman who was being treated for Hodgkins Disease (happy ending: she is fine, went on to marry, have a couple of kids, and lead a completely "normal" life). Luanne described sitting in a lounge chair by the pool, standing up and having no feeling at all in her feet--and thereby tumbling right into the water. She told the story with humor and was grateful that she fell into the pool and not onto the surrounding concrete. But it was very upsetting.
Very honestly, there is not a great deal of information, other than many descriptions and reports, of this side effect. We know it happens; we know it can be a minor and short-lived tingling sensation or chronic pain and everything in between. We know that some people have trouble finding comfortable shoes and others can no longer manage tasks (think sewing, let alone fastening a button) that involve fine motor skills. Most of the time, it gradually gets better and disappears once treatment has stopped. Some of the time it does not. The general sense seems to be that, a year after the conclusion of treatment, you probably have the result that you are going to have.
For individuals with advanced cancer who must remain on treatment, this can be an even bigger problem. As an aside, peripheral neuropathy happens most often in people with diabetes and is associated with a number of other conditions and medications, but our focus is on cancer and chemotherapy drugs.
There are a number of prescription drugs that help: pain relievers, anti-seizure drugs, capsaicin cream, lidocaine patches, even a few anti-depressants are sometimes helpful. Most of us would prefer to avoid more drugs unless absolutely necessary, and there are some other things that often reduce the symptoms. These come with the usual caveat of speak with your doctor first, but you can try a daily B-100 B Complex vitamin (do not take more than 200 mg as that can make things worse) and a 100 mg alpha-liponic daily. Acupuncture may help, too.
This is the abstract from a recent study published in Current Opinion in Oncology. If you would like to read the whole article, email me, and I will send it along. The only link that I can provide requires a paid subscription.
Purpose of review
This review focuses on the newest data on mechanistic aspects of chemotherapy-induced peripheral neuropathy (CIPN), its assessment and the current status of neuroprotection and treatment options.
Several anticancer drugs are associated with CIPN. Rodent models showed that axons, dorsal root ganglia and terminal trees are affected, whereas myelin remains unaffected. Oxidative stress and mitochondrial damage, as well as the role of nerve growth factor, have been highlighted in CIPN. Candidate genes, single nucleotide polymorphisms, were correlated with a higher incidence of CIPN in patients receiving a combination of chemotherapies. CIPN assessment mainly relies on patient-oriented questionnaires, nevertheless an international effort is ongoing to access reliable and objective means to assess small and large fiber impairment.
To date, dose modification is the most effective strategy to prevent CIPN, whereas duloxetine is recommended for patients with painful CIPN.
CIPN is a common, potentially severe and dose-limiting adverse effect of cancer treatment. Chemotherapies mainly target axons, dorsal root ganglia and terminal trees of intraepidermal nerve fibers. A quick and noninvasive method allowing the assessment of CIPN should be developed, although no treatment prevents CIPN or improves its long-term course. Furthermore, symptomatic therapy is often largely ineffective in reducing CIPN symptoms.motherapy-induced peripheral neuropathy in the adult
Saad, Mehdia,∗; Tafani, Camilleb,∗; Psimaras, Dimitric; Ricard, Damiena,b,d